A Hat-Trick Knock-Reversible Triple Organ Injury in a New Mother With HELLP Syndrome
HELLP syndrome (hemolysis, elevated liver enzymes, and low platelets) manifests in the third trimester of pregnancy or in the immediate postpartum period. In extreme cases, HELLP syndrome may cause posterior reversible encephalopathy syndrome (PRES) or Takotsubo cardiomyopathy (TC) or acute kidney injury (AKI).1–3 However, multiorgan involvement is a rare association. We report a case of reversible triple organ injury (brain, heart, and kidneys) after twin delivery in a young mother with HELLP syndrome.
The patient was a 21-year-old new mother who was referred to our hospital after twin delivery. Her prenatal course was uneventful. In the immediate postpartum period, she developed 3 episodes of generalized tonic clonic seizures. Seizures were treated with loading dose of 4 g of IV magnesium sulfate over 5 minutes, followed by an infusion of 1 g/h maintained for 24 hours. In the postictal period, patient was in respiratory distress for which her trachea was intubated. Chest x-ray showed cardiomegaly with pulmonary edema. ECG showed ST-segment elevation with T-wave inversion in the lateral leads. Transthoracic echocardiography of the heart showed apical ballooning involving all left ventricular walls with a hyperdynamic base. Cardiac enzymes were mildly elevated. Her left ventricular ejection fraction was 25% favoring the diagnosis of TC. Nevertheless, hemodynamics were stable. MRI of the brain showed ill-defined hyperintensities in the subcortical white matter of bilateral frontal, parieto-occipital, left gangliocapsular region, tempero-occipital region, and bilateral cerebellar hemispheres suggestive of PRES (Fig. 1). Thus, we determined that the seizures were most likely a consequence of PRES. At this time, her Glasgow Coma Scale score was 7/15 (E1M5V1). Her hemoglobin was 6.6 g/dL. Liver enzymes and direct bilirubin were elevated and ultrasound of the abdomen revealed hyperechoic areas. Platelets were 150,000/mm3. D-dimer levels and fibrinogen levels were normal indicating absent coagulopathy. Her serum creatinine was elevated to 2.3 mg/dL. The patient was diagnosed with HELLP syndrome with triple organ injury, namely brain, heart, and kidneys. Her treatment involved the following: supportive care, infusion of 4 U of packed red blood cells, and evaluation and correction of any laboratory abnormalities. We followed up the patient with close neurological monitoring, and daily kidney and liver function tests that were almost normal by day 4. Repeat echo showed improvement in heart wall motion and ejection fraction. ST-segment elevation on ECG disappeared by day 3. Her Glasgow Coma Scale score was 15/15 on day 4. She was weaned from ventilator and her trachea was extubated.
To the best of our knowledge, this is the first case report of brain, heart, and kidney involvement in a new mother with HELLP syndrome. Sympathetic overdrive is the trigger for PRES and TC.4 Acute hypertension disrupts autoregulatory mechanism and leads to forced leaky capillaries causing vasogenic edema. But our patient did not have any hypertensive episodes as per history and case record of her previous admission. However, the patient did not have continuous arterial blood pressure monitoring till she reached our hospital. Hence, missing the hypertensive episodes is a likely possibility. In the absence of sympathetic overdrive, we postulate that PRES, TC, and AKI are an extended spectrum of HELLP syndrome. Abnormal concentrations of placental protein and angiogenic factors emitted from placenta trigger cascade of inflammatory reactions causing microcirculatory derangement in HELLP syndrome.5 Microcirculatory dysfunction leads to leaky capillaries in the brain, diffuse coronary artery vasospasm, and renal hypoxia. However, the microcirculatory derangement is reversible almost completely in HELLP syndrome with supportive treatment. Thus, we conclude that successful management of this syndrome required quick identification of target organ injury, appropriate investigations, and emergency treatment.